MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; BIPOLAR GRASPER, LONG

INTUITIVE SURGICAL, INC ENDOWRIST; BIPOLAR GRASPER, LONG
Model Number 470400-07
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/30/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, an insulation piece came off the long bipolar grasper instrument.The piece did fell off into the patient and was retrieved.The issue was identified intraoperatively.A backup instrument was used.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: it is unknown if the long bipolar grasper instrument was inspected prior to use.The surgical task being performed was dissection.The instrument was in use for 30 minutes.The procedure was subsequently converted to open surgery unrelated to instrument issue.The surgeon did not notice any issues with the functionality of the instrument during the surgical procedure.The instrument was not observed to collide with any other instruments or other hard material during the surgical procedure.The fragment(s) did not fall inside the patient during an instrument tip / accessory collision.The surgical staff did not feel any resistance upon removal of the instrument through the cannula.The surgical staff did not notice any damage to the cannula after the event occurred.The surgical staff did not notice any other damage to the instrument after the event occurred.The fragments were retrieved with an assistance of lap grasper and all the fragments were retrieved.No additional surgical procedures were required to remove fragments.No post-operative tests were done.The procedure delay was less than 3 minutes.The procedure was converted to open due to patient anatomy.It was converted due to inability to progress due to difficult anatomy.The specific issue with the patient anatomy that led to the surgeon¿s decision to convert to open surgery was a non-compliant lung and it was difficult to see target anatomy.During timeout before procedure the surgeon communicated to the room there was a strong possibility the procedure may convert to open due to challenging anatomy.The patient did tolerate the change and there was no patient impact.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting a piece fell off, an investigation is in progress to determine the cause of this reported event.A return material authorization (rma) was issued to evaluate the intuitive surgical, inc.(isi) device.Additional information is being gathered to determine the contribution of the device to the customer reported issue.Isi has received the product, and the failure analysis investigation is in progress.A follow-up mdr will be submitted post-failure analysis evaluation, or if additional information is obtained.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The long bipolar grasper instrument was analyzed and the reported issue was replicated and confirmed.The instrument was found to have a broken bipolar yaw pulley.A broken piece approximately 0.140¿ x 0.080¿ was missing as a result of the breakage and was not returned.This failure is most commonly attributed to mishandling.An additional observation not reported by the site was also identified.The instrument was found to have a severely bent grip, causing side to side misalignment of the grips.There was a 0.143¿ offset at the tips.The cause of this failure is typically attributed to mishandling.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Corrected/additional information available in section a.

Brand Name
ENDOWRIST
Common Device Name
BIPOLAR GRASPER, LONG
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17190058
Report Number2955842-2023-16545
Device Sequence Number5785303
Product Code NAY
UDI-Device Identifier00886874113530
UDI-Public(01)00886874113530(10)N10170927
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K150837
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470400-07
Device Catalogue Number470400
Device Lot NumberN10170927 0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/30/2023
Supplement Date Received by Manufacturer07/12/2023
09/08/2023
Initial Report FDA Received Date06/23/2023
Supplement Report FDA Received Date08/11/2023
09/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age72 YR
Patient SexMale
Patient EthnicityNon Hispanic